Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 182, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 17, 2022, 11:37 PM CDT for Dickinson County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2022, 11:37 PM CDT (04:37 UTC)
- Expired
- Sep 18, 2022, 12:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 5:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1356 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
624
WUUS53 KTOP 180437
SVRTOP
KSC041-180515-
/O.NEW.KTOP.SV.W.0182.220918T0437Z-220918T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1137 PM CDT Sat Sep 17 2022
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
West central Dickinson County in central Kansas...
* Until 1215 AM CDT.
* At 1137 PM CDT, a severe thunderstorm was located 5 miles north of
Carlton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Abilene and Enterprise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3891 9737 3895 9708 3878 9705 3870 9737
TIME...MOT...LOC 0437Z 262DEG 18KT 3877 9731
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jones2 follow-up statements
214
WWUS53 KTOP 180443
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1143 PM CDT Sat Sep 17 2022
KSC041-180515-
/O.CON.KTOP.SV.W.0182.000000T0000Z-220918T0515Z/
Dickinson-
1143 PM CDT Sat Sep 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WEST CENTRAL DICKINSON COUNTY...
At 1143 PM CDT, a severe thunderstorm was located 6 miles north of
Carlton, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Abilene and Enterprise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3891 9737 3895 9708 3878 9705 3870 9737
TIME...MOT...LOC 0443Z 262DEG 18KT 3877 9727
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jones353
WWUS53 KTOP 180513
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1213 AM CDT Sun Sep 18 2022
KSC041-180523-
/O.EXP.KTOP.SV.W.0182.000000T0000Z-220918T0515Z/
Dickinson-
1213 AM CDT Sun Sep 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DICKINSON COUNTY
WILL EXPIRE AT 1215 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3891 9737 3895 9708 3878 9705 3870 9737
TIME...MOT...LOC 0513Z 262DEG 18KT 3879 9708
$$
JonesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:05 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, Sep 17, 6:05 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 605 PM CDT Sat Sep 17 2022 .UPDATE... Issued at 605 PM CDT Sat Sep 17 2022 A surface trough remains across north central Ks this evening with a very high and mixed airmass along and east of the boundary. A few updrafts are starting to develop just east of the boundary. Analysis suggests MLCAPE values are between 2000 and 3000 J/kg with little inhibition left. Deep layer shear is only around 40KT, but the supercell storm early this afternoon was in an environment that supposedly had less shear to work with. So there continues to be a risk for severe weather into this evening with supercells possible initially. The main question is whether storm intensity will persist all the way into eastern KS as models show boundary layer inhibition increasing between 03Z and 05Z. Large hail and damaging winds remain the main concern. However effective SRH could be over 200 m2/s2 across northern KS so a brief tornado is in the realm of possibility. && .DISCUSSION... Issued at 254 PM CDT Sat Sep 17 2022 Key Points: - Strong to severe storms possible this evening - Hot Sunday through Wednesday with near record temperatures This afternoon, southwest flow aloft was present across the Plains with a surface trough extending from southeast Nebraska into central Kansas. A few strong storms have developed along a weak convergence zone through Wabaunsee, Morris, and Lyon counties. This activity has struggled to sustain itself, likely due to weak lift, although a few storms have reached severe levels. Additional development along this boundary is possible through the afternoon with the potential for a couple more stronger storms. The better chances for severe storms come later this evening as the surface trough pushes into north central Kansas with sufficient convergence to spark additional thunderstorms. CAMs are in decent agreement in this development occurring by 6-7pm along or just west of a Marysville to Abilene line. Given 2000-3000 J/kg of MLCAPE and effective shear around 30kts, a few strong to severe storms are possible with damaging winds gusts and large hail being the main hazards. Forecast soundings show enlarged low- level hodographs especially closer to the surface trough which could lead to a brief spin-up tornado. The window for this to occur is fairly small, spanning from convective initiation to just after sunset when the boundary layer begins to stabilize. Diminishing instability after sunset could be offset by an increasing LLJ which could sustain convection through midnight or so before precipitation comes to an end. Attention turns to the anomalous upper ridge that will park itself over the southern and central Plains Sunday through Thursday. Ensemble guidance continues to show a strong signal for near-record temperatures from Sunday through Tuesday. Confidence beyond Tuesday decreases as spread increase in guidance in how fast a cold front and relief from the heat move in. The NBM showcases this uncertainty with a 15-20 degree spread in high temperatures on Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Monday) Issued at 605 PM CDT Sat Sep 17 2022 Main concern is timing TS into the terminals. KMHK stands the better chance of seeing a severe thunderstorm in the next couple hours. Will use the CAMs as a first guess on timing, maybe speeding things up an hour or so as storm development is already taking place. Once the boundary layer stabilizes, storms should diminish with VFR conditions prevailing into the daylight hours Sunday. && .CLIMATE... Issued at 248 PM CDT Fri Sep 16 2022 Record temps for Topeka ------------------------ Sep 18 warmest low: 76 (1893) Sep 18 high: 101 (1925) Sep 19 warmest low: 77 (1931) Sep 19 high: 97 (1954) Sep 20 warmest low: 75 (1895) Sep 20 high: 98 (1980) Sep 21 warmest low: 76 (1893) Sep 21 high: 98 (1956) Record temps for Concordia --------------------------- Sep 18 warmest low: 76 (1947) Sep 18 high: 100 (1931) Sep 19 warmest low: 79 (1931) Sep 19 high: 98 (1931) Sep 20 warmest low: 74 (1895) Sep 20 high: 96 (1893) Sep 21 warmest low: 75 (1956) Sep 21 high: 103 (2005) && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Wolters DISCUSSION...Flanagan AVIATION...Wolters CLIMATE...Picha
Hazardous weather outlook, Sep 17, 2:56 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 256 PM CDT Sat Sep 17 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-182000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 256 PM CDT Sat Sep 17 2022 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible this afternoon and evening. Hail up to the size of quarters and winds up to 60 mph will be the main hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Sep 17, 9:46 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND DMG 5 SSW JUNCTION CITY 38.96N 96.86W
09/17/2022 GEARY KS LAW ENFORCEMENT
SIGN BLOWN DOWN ON US HIGHWAY 77.
&&
JWLocal storm report, Sep 17, 10:02 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1002 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND GST 2 NE OGDEN 39.13N 96.68W
09/17/2022 M67 MPH RILEY KS ASOS
ASOS STATION KMHK MANHATTAN.
&&
JWLocal storm report, Sep 17, 10:09 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 4 ENE OGDEN 39.13N 96.64W
09/17/2022 M61 MPH RILEY KS MESONET
KSU MESONET.
&&Local storm report, Sep 17, 10:14 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL 2 E MARYSVILLE 39.84N 96.60W
09/17/2022 E1.50 INCH MARSHALL KS TRAINED SPOTTER
&&
JWLocal storm report, Sep 17, 10:33 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1033 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG CHAPMAN 38.97N 97.02W
09/17/2022 DICKINSON KS CO-OP OBSERVER
THREE INCH TREE BRANCH TORN OFF HEALTHY
MAPLE TREE.
&&
BDSpecial weather statement, Sep 17, 11:00 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
1100 PM CDT Sat Sep 17 2022
KSZ035-180445-
Dickinson-
1100 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of southwestern
Dickinson County through 1145 PM CDT...
At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gypsum, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abilene and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3885 9737 3892 9725 3861 9707 3861 9737
TIME...MOT...LOC 0400Z 256DEG 14KT 3867 9743
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 25 min |
| Sep 17, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 19 min |
| Sep 17, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 37 min |
| Sep 17, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 47 min |
| Sep 17, 8:28 PM CDT | Special Weather Statement | TOP | Marshall | 32 min |
| Sep 17, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 61 min |
| Sep 17, 9:11 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| Sep 17, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 47 min |
| Sep 17, 9:35 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 25 min |
| Sep 17, 9:50 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 29 min |
| Sep 17, 9:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 36 min |
| Sep 17, 10:04 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 15 min |
| Sep 17, 11:00 PM CDT | Special Weather Statement | TOP | Dickinson | 45 min |
| Sep 17, 11:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 49 min |
| Sep 17, 11:55 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 65 min |
| Sep 18, 1:10 AM CDT | Special Weather Statement | TOP | Wabaunsee | 35 min |
| Sep 18, 1:17 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 28 min |
| Sep 18, 1:34 AM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| Sep 18, 1:55 AM CDT | Special Weather Statement | TOP | Pottawatomie | 35 min |
| Sep 18, 2:29 AM CDT | Special Weather Statement | TOP | Osage | 31 min |
| Sep 18, 3:33 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.